Kentucky, 2015

Winter Storm and Winter Weather in Kentucky, January 23 to 24, 2015

January 23 to 24, 2015 · NWS ILN · 4 events in 4 counties and zones

An upper level trough of low pressure in the Great Lakes region combined with a surface trough of low pressure on the western side of the Appalachians to transition rain in the area to snow during the evening hours of the 23rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level trough of low pressure in the Great Lakes region combined with a surface trough of low pressure on the western side of the Appalachians to transition rain in the area to snow during the evening hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 23, 3:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 23, 3:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EST FRI JAN 23 2015

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL DEVELOP INTO EASTERN KENTUCKY
THIS EVENING AND THEN MOVE OFF TO THE EAST TONIGHT. THIS SYSTEM WILL
OFFER MIXED PRECIPITATION CHANGING TO LIGHT SNOW TO AREAS GENERALLY
ALONG AND SOUTH OF THE OHIO RIVER TONIGHT. A CLIPPER WILL APPROACH
FROM THE NORTHWEST SATURDAY NIGHT AND PASS THROUGH THE AREA SUNDAY
INTO SUNDAY NIGHT. THIS SYSTEM WILL BRING RAIN AND SNOW TO THE AREA
WITH THE POSSIBILITY OF SEVERAL INCHES OF ACCUMULATION NORTH OF THE
OHIO RIVER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DEEP POSITIVELY TILTED SOUTHERN STREAM TROF OVER THE SRN PLAINS TO
SHIFT EAST AND SOMEWHAT PHASE WITH A NRN TROF DEVELOPING OVER THE
GREAT LAKES. MAIN SFC LOW TO STAY WELL TO OUR SOUTH...TRACKING FROM
THE GULF STATES ACRS THE SE U.S. TONIGHT AND UP THE EASTERN COAST
AND BOMB OUT SATURDAY. MAIN EFFECTS FROM THIS SYSTEM TO STAY TO OUR
SE WITH OUR FAR SE COUNTIES ON THE NW PERIPHERY OF ITS PRECIPITATION
SHIELD. INVERTED SFC TROF DEVELOPS INTO THE UPPER OHIO VALLEY THIS
EVENING. AXIS OF LOW LEVEL CONVERGENCE AND DEFORMATION TO AFFECT OUR
SE AND THEN QUICKLY SHIFT EAST. SHARP NW EDGE TO THE PRECIP BAND.
PCPN SHOULD START OUT AS RAIN AND CHANGE OVER TO SNOW. WILL CONTINUE
CATEGORICAL POPS WITH BEST CHANCE THROUGH THE EVENING HOURS. NAM IS
MOST AGGRESSIVE SUGGESTING 1 TO 1.5 INCHES WITH THE GFS/ECMWF SOLN/S
POINTING TO LESS THAN AN INCH. HAVE TRENDED THE FCST TO A BLEND OF
GFS/ECMWF WITH LESS THAN AN INCH OF WET SNOW ACCUMULATION IN OUR FAR
SE. TEMPERATURE TO FALL TO LOWS RANGING FROM THE MID 20S NORTH TO
THE UPPER 20S SOUTH.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MID LEVEL FLOW BECOMES NORTHWESTERLY WITH EMBEDDED WEAK VORT
DROPPING THRU SATURDAY AFTN/EVENING. WEAK SFC TROF TO WORK SE THRU
THE FA TOWARD EVENING. WILL CONTINUE SLIGHT CHANCE POPS OF MAINLY
SNOW SHOWERS ACRS THE FAR NORTH. SATURDAYS HIGHS TO RANGE FROM THE
UPPER 30S NORTH TO THE LOWER 40S SOUTH. ILN/S FA BETWEEN SYSTEMS SAT
NIGHT WITH WEAK SFC RIDGE WORKING ACRS THE REGION. WITH CONSIDERABLE
CLOUDINESS...LOWS SATURDAY NIGHT TO RANGE FROM THE UPPER 20S NORTH
TO THE LOWER 30S SOUTH.

FOCUS SHIFTS TO CLIPPER TYPE SYSTEM WHICH DROPS SE FROM THE UPPER MS
VLY SATURDAY NIGHT INTO THE OHIO VALLEY SUNDAY. MODEL SOLNS DIFFER
ON EXACT TRACK AND TIMING OF THIS SYSTEM. GENERAL TREND OF SOLN/S IS
A FURTHER SOUTH TRACK.

NAM HAS TRENDED A LITTLE FURTHER SOUTH AND TAKES THE SFC WAVE THRU
THE SRN I-70 CORRIDOR SUNDAY AFTN. THE GFS 06Z RUN WAS A LTL SOUTH
OF THIS TRACK AND NOW (12Z RUN) HAS SHIFTED THE SFC LOW TRACK TO
NEAR CVG BY 00Z MONDAY WITH IS CLOSE TO THE ECMWF TRACK. MODELS ARE
TYPICALLY TOO FAR NORTH WITH THESE DIGGING SYSTEMS. THEREFORE...HAVE
GONE WITH A BLENDED GFS/ECMWF SOLN AND WILL BRING CATEGORICAL POPS
FURTHER SOUTH. HAVE ALL SNOW ACRS THE NORTH WITH A MIX...CHANGING TO
SNOW ACRS THE CENTRAL AND RAIN CHANGING TO SNOW ACRS THE FAR SOUTH.
IT IS EARLY WITH THIS BEING A 4TH AND 5TH PERIOD EVENT BUT AT THIS
TIME HAVE BUMPED UP SNOW TOTALS TO 2 TO 4 INCHES FROM I-70 ON NORTH
WITH THE HIGHEST TOTALS NORTH. 18Z RUNS ARE TRENDING EVEN FURTHER
SOUTH WITH STORM TRACK...SO THIS MAY HAVE TO BE ADJUSTED FURTHER S.
HAVE ADJUSTED SUNDAY/S HIGHS A LTL COLDER RANGING FROM THE LOWER 30S
N TO THE LOWER 40S FAR SOUTH. LOWS SUNDAY NIGHT FROM THE UPPER TEENS
NORTH TO NEAR 30 SOUTH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ACCUMULATING SNOW ASSOCIATED WITH A CLIPPER WILL BE MOVING EAST ON
MONDAY. KEPT POPS BELOW PRECIP THRESHOLD ON TUESDAY WHEN A MINOR
DISTURBANCE IS SHOWN BY MODELS TO AFFECT ILLINOIS AND INDIANA.
HIGH PRESSURE IS EXPECTED TO PROVIDE DRY WEATHER ON WEDNESDAY.
SHOWERS OF RAIN AND SNOW MAY OCCUR THURSDAY WHEN A WEAK COLD FRONT
WILL BE DRAGGED ACROSS THE AREA BY GREAT LAKES LOW PRESSURE. HIGH
PRESSURE AND DRY AIR ARE PROGGED TO RETURN ON FRIDAY.

CHILLY HIGHS IN THE 20S AND 30S ARE FORECAST EXCEPT FOR THURSDAY
WHEN WARM ADVECTION AHEAD OF THE COLD FRONT MAY PUSH HIGHS UP TO
AROUND 40.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM AND ITS INVERTED SURFACE TROUGH WILL MOVE
MOVE EAST/NORTHEAST ACROSS THE SOUTHERN AND CENTRAL APPALACHIANS
THROUGH 12Z SATURDAY. IT APPEARS THAT THE PRECIPITATION SHIELD
ASSOCIATED WITH THIS SYSTEM WILL STAY JUST TO THE SOUTHEAST OF THE
TAF SITES. IF IT APPEARS THAT THE PRECIPITATION WILL ENCROACH
KCVG...KLUK...KILN...KCMH...AND KLCK...ADJUSTMENTS WILL BE MADE.
OTHERWISE...PESKY MVFR CEILINGS SHOULD CONTINUE TO ERODE AS THIS
LAYER LIFTS SLOWLY TO THE NORTHWEST THROUGH THE AFTERNOON...LEAVING
VFR CONDITIONS.

FOR THE OVERNIGHT HOURS...WEATHER SYSTEM MOVES OFF TO OUR EAST
WHILE A SURFACE TROUGH APPROACHES FROM THE NORTHWEST. MODELS
SUGGEST THAT LOW LEVEL CLOUDS/MVFR CEILINGS TO OUR NORTHWEST WILL
DRIFT BACK TO THE SOUTHEAST TO AFFECT THE TAF SITES ONCE AGAIN.
HAVE BROUGHT IN MVFR CEILINGS BETWEEN 1800 AND 2500 DEPENDING ON
THE ELEVATION OF THE AIRPORT.

ON SATURDAY...IN A NORTHWEST FLOW ALOFT...SURFACE TROUGH IS
EXPECTED TO PUSH SOUTHEAST THROUGH THE TAF SITES. WE MAY SEE A
RETURN TO VFR CONDITIONS AT MOST SITES EXCEPT KCMH/KLCK. ONCE THE
TROUGH AXIS GOES BY...WEAK CAA AND LOW LEVEL MOISTURE WILL BRING
BACK MVFR CEILINGS TO ALL TAF SITES ONCE AGAIN.

OUTLOOK...MVFR CEILINGS ARE LIKELY INTO SATURDAY NIGHT. MVFR/IFR
CEILINGS AND VISIBILITIES ARE LIKELY SUNDAY INTO SUNDAY NIGHT. MVFR
CEILINGS WILL LIKELY LINGER INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, Jan 23, 1:53 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EST FRI JAN 23 2015

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
241900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
153 PM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CLIPPER IS FORECAST TO MOVE THROUGH THE AREA SUNDAY INTO SUNDAY
NIGHT. FORECAST TRENDS ARE A LITTLER FURTHER SOUTH WITH THIS SYSTEM
AND EARLY INDICATIONS ARE THAT SEVERAL INCHES OF SNOW ARE
POSSIBLE...ALTHOUGH MINOR CHANGES IN THE TRACK OF THE SYSTEM COULD
LEAD TO MORE OR LESS SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>093-OHZ077-078-241900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-HAMILTON-CLERMONT-
153 PM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ094>100-OHZ073-074-079>082-088-241900-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
153 PM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SYSTEM PASSING JUST SOUTH OF THE REGION WILL SPREAD PRECIPITATION
INTO THE AREA THROUGH LATE AFTERNOON. THE PRECIPITATION WILL START
OUT AS MAINLY RAIN AND THEN MIX WITH AND CHANGE TO SNOW THIS
EVENING. ACCUMULATIONS OF AN INCH OR LESS ARE FORECAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 23, 1:37 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EST FRI JAN 23 2015

KYZ094>100-OHZ073-074-079>082-088-240100-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
CHILLICOTHE...LOGAN...GEORGETOWN...HILLSBORO...WEST UNION...
PIKETON...PORTSMOUTH
137 PM EST FRI JAN 23 2015

......SNOW MAY CAUSE SLICK SPOTS TONIGHT...

PRECIPITATION WILL OVERSPREAD THE REGION FROM SOUTH TO NORTH
THROUGH THE LATE AFTERNOON. INITIALLY THE PRECIPITATION WILL BE IN
THE FORM OF RAIN...BUT IT WILL MIX WITH AND CHANGE TO SNOW THIS
EVENING. MOST LOCATIONS CAN EXPECTED AN INCH OR LESS OF SNOW
ACCUMULATION.

IF YOU HAVE TRAVEL PLANS...PAY ATTENTION TO WEATHER AND ROAD
CONDITIONS.
Special weather statement, Jan 23, 5:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EST FRI JAN 23 2015

KYZ094>099-OHZ073-074-079>082-240400-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-ROSS-HOCKING-BROWN-
HIGHLAND-ADAMS-PIKE-
INCLUDING THE CITIES OF...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...CHILLICOTHE...LOGAN...
GEORGETOWN...HILLSBORO...WEST UNION...PIKETON
551 PM EST FRI JAN 23 2015

...SNOW EXPECTED THIS EVENING...

SNOW...POSSIBLY MIXED WITH RAIN FOR A BRIEF PERIOD OF TIME...WILL
CONTINUE THROUGH THE EVENING. THE SNOW IS EXPECTED TO COME TO AN
END NEAR OR SHORTLY AFTER MIDNIGHT. OVERALL ACCUMULATIONS SHOULD
BE LIGHT...WITH UP TO AN INCH OF WET AND SLUSHY SNOW.

KYZ100-OHZ088-240400-
LEWIS-SCIOTO-
INCLUDING THE CITIES OF...VANCEBURG...PORTSMOUTH
551 PM EST FRI JAN 23 2015

...SNOW EXPECTED THROUGH THE EARLY OVERNIGHT HOURS...

SNOW...POSSIBLY MIXED WITH RAIN FOR A BRIEF PERIOD OF TIME...WILL
CONTINUE THROUGH THE EVENING. THE SNOW IS EXPECTED TO COME TO AN
END AFTER AROUND 2 AM.

OVERALL SNOW ACCUMULATIONS OF ONE TO TWO INCHES CAN BE EXPECTED.
ALTHOUGH THIS SNOW IS FAIRLY WET AND SLUSHY...OCCASIONAL
REDUCTIONS IN VISIBILITY AND POSSIBLY SLICK ROADS COULD LEAD TO
HAZARDOUS TRAVEL CONDITIONS.

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Lewis

When
January 23, 6:00 PM EST to January 24, 8:00 AM EST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Three and a half inches of snow fell south of Ribolt.

Winter Storm, Mason

When
January 23, 6:00 PM EST to January 24, 8:00 AM EST
Where
Mason forecast zone
Reported by
CoCoRaHS
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

The observer 7 miles south-southeast of Maysville measured 4.5 inches of snow. Three inches fell in Orangeburg.

Winter Weather, Grant

When
January 23, 6:00 PM EST to January 24, 8:00 AM EST
Where
Grant forecast zone
Reported by
Public
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Four inches of snow fell in Corinth and the far southern tip of the county. In Dry Ridge, 2.4 inches of snow was measured by a spotter.

Winter Weather, Owen

When
January 23, 6:00 PM EST to January 24, 8:00 AM EST
Where
Owen forecast zone
Reported by
Public
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

A report of 2.7 inches of snow came out of Owenton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557194, 557195, 557196, 557197.